Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 169, NWS Dodge City, KS

August 18, 2003Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2003, 7:22 PM CDT for Ellis County, Rush County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 7:22 PM CDT (00:22 UTC)
Expired
Aug 18, 2003, 8:05 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 190022
SVRDDC
KSC051-165-190105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS
  NORTHERN RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 805 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LIEBENTHAL...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  LORETTA AT 725 PM CDT
  PFEIFER AT 735 PM CDT
  VICTORIA AT 755 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3866 9939 3856 9918 3869 9904 3882 9904
          3886 9916

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:32 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 3:32 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT MON AUG 18 2003

DAYS 1-2...

...MAIN FORECAST CHALLENGE OVER THE SHORT TERM WILL BE TSTORM
CHANCES...

A SHORTWAVE TROUGH IS CURRENTLY MOVING NORTHEAST ACROSS SOUTHWEST
KANSAS ON THE EASTERN SIDE OF THE MAIN UPPER LOW OVER THE WY-CO
BORDER AND HAS CONTRIBUTED TO THE ONGOING CONVECTIVE CLUSTER
NORTHEAST OF HAYS. OTHER ISOLATED STORMS HAVE DEVELOPED IN THE
AFTERNOON HEATING ALONG AND EAST OF A FRONTAL BOUNDARY WHICH LIES NE-
SW ACROSS OUR WESTERN ZONES. FINALLY, CONVECTION IS CONTINUING TO
INCREASE IN COVERAGE OVER CO AND IS MOVING EASTWARD. HAVE DECIDED TO
BUMP POPS TO CHC CATEGORY ACROSS THE CWA TO COVER ALL POSSIBILITIES
FOR TONIGHT.

THE 500MB COLD POOL IN ASSOCIATION WITH THE MAIN VORT MAX BEGINS TO
SPILL INTO WESTERN KANSAS DURING THE DAY TUESDAY AS THE WAVE KICKS
OUT, CREATING A FAIRLY UNSTABLE AIRMASS OVER THE AREA BY AFTERNOON
WITH LIFTED INDICES IN THE -3 TO -6 RANGE. IN ADDITION, THE SURFACE
BOUNDARY OVER THE AREA TODAY IS EXPECTED TO REMAIN TO OUR NORTHWEST
AND MAY BE A FOCUS FOR ACTIVITY. FOR NOW WILL NOT CHANGE THE GOING
FORECAST AND WILL KEEP THE HIGHEST POPS TO THE NORTH WHERE THE
COLDER AIR ALOFT AND SURFACE BOUNDARY IS EXPECTED TO BE. ACTIVITY
MAY LAST WELL INTO TUESDAY NIGHT AS THE WAVE MOVES OUT OVER THE AREA.

FOR WEDNESDAY, CONVECTIVE BOUNDARIES MAY BE LEFT OVER FROM PREVIOUS
ACTIVITY AND AT THIS POINT COULDNT RULE OUT ISOLATED CONVECTION,
ESPECIALLY DURING THE MORNING. BY EVENING, NVA SUBSIDENCE BEHIND
THE DEPARTING WAVE MAY SQUASH CONVECTION SOMEWHAT. WILL LEAVE 20
POPS IN FOR NOW, BUT THEY MAY NEED TO BE DROPPED IF THE MODEL
SOLUTIONS ARE CORRECT.

FOR TEMPS, DID ONLY SOME MINOR TWEAKING TO THE GRIDS, OTHERWISE LEFT
GOING FORECAST AS IS.

DAYS 3-7...

NOT MANY CHANGES FROM PREVIOUS EXTENDED FORECAST.  KEPT SLIGHT
CHANCE POPS GOING ACROSS WESTERN HALF FOR WEDNESDAY NIGHT, AS THE
LEE TROUGH WILL BE SLOW TO RECEDE BACK WEST.  ALSO, EXPANDED THE
SLIGHT POPS FOR LATE FRI INTO FRIDAY NIGHT A BIT MORE EAST, TO
BETTER MATCH THE SURROUNDING WFOS.  THE LATEST AND GREATEST ECMWF
IS AGREEING FAIRLY WELL WITH THE GFS, THE 120 HOUR AVN, AND THE 84
HOUR ETA, BRINGING AN HIGH PRESSURE SYSTEM NORTHEAST FROM OLD MEXICO
INTO COLORADO BY FRIDAY NIGHT.  THE GFS SEEMS QUICK TO BRING AN
UPPER TROUGH FROM THE NORTHWEST COAST SOUTHEAST AND INTO THE PLAINS
BY MONDAY, BUT PREFER THE LESS AMPLIFIED, SLOWER ECMWF MODEL
SOLUTION. THE UPPER HIGH WILL BE HARD PRESSED TO GET MOVED OUT.
SO, HAVE OPTED TO KEEP SATURDAY THROUGH TUESDAY DRY AND HOT.  HARD
TO SAY WHICH AFTERNOON WILL BE THE WARMEST, BUT THINK SAT-SUN-MON
WILL ALL SEE UPPER 90S TO 100-103 IN SOUTHERN PART OF CWA.  WILL
HAVE TO WAIT AND SEE.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 70 99 68 97 / 30 20 20 20
GCK 68 97 66 96 / 30 20 20 20
EHA 67 95 65 97 / 30 20 20 20
LBL 69 98 65 97 / 30 20 20 20
HYS 71 100 70 97 / 30 30 30 20
P28 72 101 72 99 / 30 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/12
Hazardous weather outlook, Aug 18, 5:00 AM CDT, 14 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

In the hours before

Local storm report, Aug 18, 6:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0644 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    GREENSBURG                KS   0.88 IN HAIL
08/18/03   KIOWA

0335 PM    GREENSBURG                KS   0.88 IN HAIL
08/18/03   KIOWA

JOHNSON
Local storm report, Aug 18, 6:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0646 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    3 NW MULLINVILLE          KS   0.88 IN HAIL
08/18/03   KIOWA

0605 PM    4 NW MULLINVILLE          KS   1.00 IN HAIL
08/18/03   KIOWA

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:07 PM CDTSevere Thunderstorm WarningDDCEdwards38 min
Aug 19, 5:51 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton54 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningDDCLane51 min
Aug 19, 6:58 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.